Kansas, 2025

Tornado and Hail in Kansas, May 18, 2025

May 18, 2025 · NWS ICT · 19 events in 9 counties and zones

Multiple rounds of severe weather impacted many areas of Kansas. The initial round developed during the mid-afternoon hours with numerous large hail reports across central and south-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multiple rounds of severe weather impacted many areas of Kansas. The initial round developed during the mid-afternoon hours with numerous large hail reports across central and south-central Kansas. The next round developed during the late afternoon and evening hours, producing large hail across central Kansas.

The final round developed after 9 PM across west-central Kansas and moved east-northeastward into Reno County. A lone supercell thunderstorm tracked across southwest Kansas and eventually moved into Reno County. This storm produced a long track wedge tornado that was on the ground for over 30 miles and had a width around a mile wide. It destroyed three homes near the town of Plevna along with widespread tree and power line damage. This tornado was given an EF-3 rating with the most significant damage just southwest of Plevna. Fortunately there were no injuries or fatalities with this destructive tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 12:43 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
  • Quiet weather Tuesday-Wednesday.
  • More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 18, 12:43 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
143 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening, and again
  Monday afternoon-evening.

- Quiet weather Tuesday-Wednesday.

- More active weather possibly as early as Wednesday night, but
  especially late week through early next week.

&&

.DISCUSSION...
Issued at 142 PM CDT Sun May 18 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

A sharpening dryline over western KS/OK amidst increasing large-
scale ascent as a deep upper trough approaches from the west will be
the focus thunderstorm chances and associated severe weather this
afternoon through evening. Combination of strong instability and
vertical shear will support severe thunderstorms capable of all
severe hazards. Timing for the greatest severe threat will be from
generally 5/6pm through midnight/2am.

The first area of storms is beginning to form over northern-eastern
OK and southern KS within a zone of strengthening deep warm/moist
advection on leading edge of richer moisture return. Thinking this
area will continue to expand northeastward into portions of central
and eastern Kansas this afternoon. Primary threat with strongest
activity will be isolated large hail given elevated nature of
parcels.

The 2nd area of storms (and the ones that have the greatest
potential for "higher-end" severe weather) are expected to initiate
further west along and ahead of the dryline over western-southwest
KS and points south later this afternoon into early evening, with
this activity tracking east-northeast thereafter. Long and
cyclonically curved hodographs along with deep layer shear oriented
perpendicular to the dryline supports supercells, capable of large
hail, damaging winds, and tornadoes.

The main question is how far east can these supercells remain near
surface-based (and have an associated tornado risk) due to
widespread clouds inhibiting surface heating further east across
generally the eastern half of Kansas. Latest guidance supports the
greatest risk for tornadoes generally southwest of a line extending
from Russell to Hutchinson to Wellington where convective inhibition
will be weakest and low-level buoyancy the highest. That said, do
not want to discount a conditional tornado threat further east
through the Flint Hills through late evening, as very rich boundary
layer moisture advecting into the area may weaken the cap
sufficiently for tornadoes, especially if supercells can remain
discrete further east amidst an increasing low-level jet and
enlarging low-level hodographs. The overall environment this evening
is volatile, supporting the potential for a few strong tornadoes
(EF2+) across the region.

SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING:

Round two arrives Monday afternoon and persists through the evening,
as a dryline/cold front combo sharpens near the I-135 corridor, and
a deep upper trough approaches from the west. Ample deep layer shear
and instability will once again support the potential for severe
storms. Unlike today, deep layer shear vectors Monday are oriented
more parallel to the dryline/cold front, in addition to more
pronounced upper forcing and mid-level cooling. Consequently, storm
mode may tend to be a bit messier which could limit the overall
potential for higher-end severe weather. However, long and straight
hodographs in conjunction with the strong buoyancy could support
splitting supercells capable of large hail and damaging winds. Could
see a few tornadoes as well, especially with any storms that can
remain at least semi-discrete and tracks to the right of the
hodograph.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Wednesday night, but especially late week into early
next week, as west-northwest flow aloft develops over the region.
This pattern probably would not be as favorable for tornadoes, but
could definitely support periodic bouts of large hail and damaging
winds, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1239 PM CDT Sun May 18 2025

First potential of scattered showers/storms will move southwest
to northeast across central and eastern portions of Kansas this
afternoon, within a zone of increasing deep warm/moist
advection. A hail threat may accompany the strongest storms. The
2nd round of scattered to numerous thunderstorms will arrive
from the west around 23-01z, as a dryline sharpens over western
Kansas. A very favorable combination of strong instability and
vertical shear will support severe storms capable of all severe
weather hazards.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, May 18, 12:06 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
106 PM CDT Sun May 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
106 PM CDT Sun May 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon across central
and eastern Kansas. Isolated large hail may accompany this activity.

By early this evening, thunderstorms are expected to move in from
the west and southwest, affecting much of the area through late
evening. Hail up to tennis ball size, damaging winds to 70 mph and
tornadoes will be possible with the stronger storms. While the
greatest tornado threat will be roughly southwest of a line
extending from Russell to Hutchinson to Wellington, cannot rule out
a few tornadoes as far east as the Flint Hills through late evening.
The storm threat should exit east of the region by midnight to 2 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms will be likely Monday afternoon and
evening primarily along and east of Interstate 135. The stronger
storms will be capable of golf ball size hail, damaging downburst
winds and a couple tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed by early evening, and again Monday
afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 17 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado. Local standard time, as filed.

Hail, Sedgwick

When
May 18, 1:59 PM CST to 2:00 PM CST
Where
Sedgwick County, 2.29 mi ESE of Garden Plain
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.640

Hail, Sedgwick

When
May 18, 2:15 PM CST to 2:16 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
37.780, -97.540

Hail, Sedgwick

When
May 18, 2:24 PM CST to 2:25 PM CST
Where
Sedgwick County, 0.55 mi W of (Ict)wichita Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.650, -97.440

Half dollar size hail was observed at the National Weather Service office.

Hail, Sedgwick

When
May 18, 2:25 PM CST to 2:26 PM CST
Where
Sedgwick County, 2.07 mi N of (Ict)wichita Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.680, -97.430

Golf ball size hail was measured at Kellogg and Ridge.

Hail, Sedgwick

When
May 18, 2:28 PM CST to 2:29 PM CST
Where
Sedgwick County, 3.28 mi W of Wichita
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.700, -97.390

Golf ball size hail was measured near 9th and Zoo Boulevard.

Hail, Sedgwick

When
May 18, 2:29 PM CST to 2:30 PM CST
Where
Sedgwick County, 3.35 mi WNW of Wichita
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.710, -97.390

Golf ball size hail was measured near 13th and West. The report was relayed from KAKE TV.

Hail, Harvey

When
May 18, 3:26 PM CST to 3:27 PM CST
Where
Harvey County, 1.48 mi NNW of Hesston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.150, -97.440

Hail, Rice

When
May 18, 4:15 PM CST to 4:16 PM CST
Where
Rice County, 0.69 mi S of Bushton
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -98.400

Hail, Ellsworth

When
May 18, 4:19 PM CST to 4:20 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.590, -98.410

Hail, Rice

When
May 18, 4:38 PM CST to 4:39 PM CST
Where
Rice County, 1.08 mi W of Geneseo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.170

Hail, Rice

When
May 18, 4:39 PM CST to 4:40 PM CST
Where
Rice County, 0.54 mi W of Geneseo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.160

Hail, Lincoln

When
May 18, 4:50 PM CST to 4:51 PM CST
Where
Lincoln County, 5.1 mi NNW of Sylvan Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.090, -98.410

Hail, Ellsworth

When
May 18, 4:57 PM CST to 4:58 PM CST
Where
Ellsworth County, 4.38 mi SE of Kanapolis Res
Measured
1.25 in hail
Reported by
Public
Coordinates
38.600, -97.980

Hail, McPherson

When
May 18, 5:01 PM CST to 5:02 PM CST
Where
McPherson County, 3.03 mi WNW of Marquette
Measured
1 in hail
Reported by
Public
Coordinates
38.570, -97.880

The report was received via MPING.

Hail, Marion

When
May 18, 5:22 PM CST to 5:23 PM CST
Where
Marion County, 0.54 mi E of Ramona
Measured
1 in hail
Reported by
Public
Coordinates
38.600, -97.060

Hail, Saline

When
May 18, 5:43 PM CST to 5:44 PM CST
Where
Saline County, 0.69 mi S of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -97.600

The report was received via MPING.

Hail, Saline

When
May 18, 5:45 PM CST to 5:46 PM CST
Where
Saline County, 2.14 mi NNW of Salina
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.860, -97.610

The time was estimated via radar.

Hail, Saline

When
May 18, 5:51 PM CST to 5:52 PM CST
Where
Saline County, 2.13 mi SE of (Sln)salina Muni Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
38.780, -97.620

Tornado, Reno

When
May 18, 10:35 PM CST to 11:20 PM CST
Where
Reno County, 4.74 mi NNW of Turon to 9.47 mi N of Plevna
Rating
EF3
Path length
21.5 mi
Path width
1,760 yd
Reported by
NWS Storm Survey
Coordinates
37.860, -98.472

Based on the NWS storm survey, the tornado started in Pratt County then went into Stafford County before entering western Reno County. The total track of the tornado was around 32 miles with 21 of those in Reno County. A peak of EF3 damage was found with estimated winds of 155 mph occurring in Stafford and Pratt counties. In Reno County, the peak estimated winds were 145 mph based on a brick exterior home that had all of the exterior walls removed except long entryway. One portion of an interior wall remained. The maximum width was around one mile. This tornado damaged multiple homes to varying degrees in the town of Plevna with damage ranging from EF0 to EF2. Then the torando tracked northeast before going northwest prior to dissipating.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263285, 1263286, 1263287, 1263288, 1263290, 1263292, 1263293, 1263304, 1263305, 1263307, 1263308, 1263309, 1263310, 1263311, 1263312, 1263313, 1263314, 1263315, 1267002.